Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 2, 2025, 6:26 PM EDT for Clearfield County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2025, 6:26 PM EDT (22:26 UTC)
- Expired
- May 2, 2025, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clearfield County, PA
The radar
The State College radar (KCCX), 55 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
718
WUUS51 KCTP 022226
SVRCTP
PAC033-022300-
/O.NEW.KCTP.SV.W.0049.250502T2226Z-250502T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
626 PM EDT Fri May 2 2025
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southwestern Clearfield County in central Pennsylvania...
* Until 700 PM EDT.
* At 626 PM EDT, a severe thunderstorm was located near Punxsutawney,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mahaffey, Burnside, Curwensville, Glen Hope, Grampian, Lumber City,
and New Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay inside a well built structure and keep away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4101 7880 4104 7849 4079 7842 4079 7881
TIME...MOT...LOC 2226Z 261DEG 31KT 4086 7892
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Bowen1 follow-up statement
959 WWUS51 KCTP 022300 SVSCTP Severe Weather Statement National Weather Service State College PA 700 PM EDT Fri May 2 2025 PAC033-022309- /O.EXP.KCTP.SV.W.0049.000000T0000Z-250502T2300Z/ Clearfield PA- 700 PM EDT Fri May 2 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLEARFIELD COUNTY WILL EXPIRE AT 700 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail and heavy rain are still possible with this thunderstorm. && LAT...LON 4101 7880 4104 7849 4079 7842 4079 7881 TIME...MOT...LOC 2259Z 261DEG 31KT 4090 7855 $$ Bowen
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:08 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 2, 3:08 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service State College PA 308 PM EDT Fri May 2 2025 .SYNOPSIS... * Periods of showers and thunderstorms today through Saturday; some storms may produce isolated wind damage, hail, and locally heavy rainfall * Largely beneficial multi-day rainfall event likely Sunday through Tuesday; some minor flooding will be possible with any repeated rounds of heavy rain && .NEAR TERM /THROUGH TONIGHT/... Main focus for isolated strong to severe storms will be across western/northwest PA into the evening ahead of a lagging cold front pushing southeast from western OH/Lake Erie. We will continue to monitor upstream trends through the afternoon. Farther downstream, expect scattered to numerous rain showers and ocnl t-storms to move quickly from WSW to ENE across the northwest half of the CWA into the evening. Hires models indicate a lull in precip in the 00-06Z window, then show a wave of low pressure bringing another round of rain across the western/northwest zones during the predawn and early morning hours Saturday. Low remain on the mild side of climo with min temps 50-60F or +10-15F above normal for early May. && .SHORT TERM /SATURDAY THROUGH MONDAY/... Blocking pattern sets up over the weekend with a deep/vertically stacked low in the OH Valley. Rain is expected to extend to the northeast along a cold front extending through CPA into New England. Convection is expected to develop during the afternoon ahead of the advancing cold front within a modestly destabilizing airmass. The quality of buoyancy remains uncertain given potential for early day/persistent cloud cover, but the airmass will be rather moist with pockets of heating to the east of the higher terrain supportive of a isolated damaging wind/hail threat. SPC upgraded the risk level to 2 out 5 across the lower Susquehanna Valley where differential heating/instability and effective shear values would tend to favor more organized/stronger updrafts. The upper level closed low meanders in the Ohio Valley into early next week. Southerly flow on the east side of the low will channel moisture into the area with periods of rain expected Sunday and Monday. While rainfall will be certainly beneficial and bring some relief to drought conditions particularly in the southeast part of the forecast area, we will need to monitor conditions for repeated rounds of heavy rainfall which could produce locally heavy totals and may result in localized flooding in urban and poor drainage areas. WPC has maintained marginal excessive rain risks for Saturday-Monday. This period will remain mild relative vs. climo with the largest departures from normal in the overnight min temps on the order of +10-20F above the historical average. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Late Fri evening update doesn't make any changes to the newest NBM guidance. The confidence is now very high for a very rainy period for almost all of the long range period. It may dry out in the second half of the week, but some uncertainty exists as to how quickly the upper low moves to the east. Closed lows usually don't move too quickly, but most guidance does have it moving east of our longitude by late Wed or Thursday at the latest. Prev... Blocky pattern with closed low lifting very slowly to the northeast from the Ohio Valley will maintain a strong wet pattern signal over the area through midweek. Initially, rainfall should be beneficial particularly over the southeast zones/Lower Susq where D1/D2 drought conditions have persisted for some time. WPC has indicated a marginal risk of excessive rain with some potential for repeated rounds of rain capable of producing localized flooding risk in urban and poor drainage areas. Models show the upper low feature finally starting to accelerate to the northeast as it interacts with the northern stream flow, which should result in drier conditions toward midweek. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR flying with brief MVFR/IFR restrictions due to scattered showers and t-storms through 00Z. A few strong to severe storms are possible across the far northwest portion of the airspace. Due to the transient nature of convection, have accounted for t-storm impacts through PROB30s at all TAF sites. There is a strong signal for LIFR late tonight into Saturday morning at KBFD with another round of rain probable after 06Z. Outlook... Sat...Periods of rain/showers; isolated strong to svr t-storms possible across the southeast 1/2 of the airspace. Sun-Tue...Frequent rain showers; some locally heavy with prolonged sub-VFR conditions. Wed...Some improvement expected with a decreasing chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Dangelo/Steinbugl AVIATION...Steinbugl
Hazardous weather outlook, May 2, 1:11 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 111 PM EDT Fri May 2 2025 PAZ006-011-037-031715- Potter-Cameron-Tioga- 111 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong to marginally severe thunderstorms with gusty winds and small hail are possible this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Significant, multi-day rainfall totals of 2 inches or more are forecast through next Tuesday. The long duration rainfall will be largely beneficial, but repeated rounds of heavy rain could produce localized flooding particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-031715- Warren-McKean-Elk- 111 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible this afternoon and could produce damaging wind gusts 60 mph or greater and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Significant, multi-day rainfall totals of 2 inches or more are forecast through next Tuesday. The long duration rainfall will be largely beneficial, but repeated rounds of heavy rain could produce localized flooding particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-031715- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 111 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong to marginally severe thunderstorms with gusty winds and small hail are possible this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe storms are possible on Saturday. Significant, multi-day rainfall totals of 2 inches or more are forecast through next Tuesday. The long duration rainfall will be initially beneficial, but repeated rounds of heavy rain could produce localized flooding particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Local storm report, May 2, 5:56 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
556 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Hail 2 NE Bradford 41.98N 78.61W
05/02/2025 M0.75 Inch McKean PA Public
Report from mPING: Dime (0.75 in.).
&&
JABThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 38 min |
| May 1, 8:30 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Perry | 45 min |
| May 2, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.